Will Green Tea Supplement drinks interact with Coumadin (warfarin)?
I take 2.5 mg coumadin 5 days each week for Fibrillation. Is it OK to use Green Tea Supplement drinks to try for some weight control?
Dr. Gourmet Says...
Green tea and green tea supplements have become very popular in the last few years and have been touted as a panacea for many illnesses. While drinking green tea may be beneficial, there is less evidence to support the use of green tea extract, which is often marketed and used for weight loss. While there is some evidence to support this, there may be some risk. In a Clinical Observation published in The Annals of Internal Medicine (2006; 144: 68-69), Dr. Herbert Bonkovsky reports on a case of liver toxicity related to green tea extract.
The patient, a 37 year old woman, had arrived at the hospital complaining of abdominal pain, nausea and jaundice. Testing for infection was negative, but a liver biopsy showed liver damage. She had been taking "The Right Approach Complex", a weight loss supplement containing green tea extract. When she stopped taking the supplement, her liver tests returned to normal.
One year later the same patient was admitted to the hospital again with the same symptoms. A month earlier she had started taking the same supplement. Testing of her liver showed similar results to the previous year and again returned to normal after stopping the supplement for the second time. This is what doctors call a "positive rechallenge," meaning that the supplement caused problems with a second use or "challenge." This is generally taken as evidence of a medication or supplement as the cause of a side effect.
While one popular website still reports "To date, the only negative side effect reported from drinking green tea is insomnia due to the fact that it contains caffeine," this is clearly not the case with supplements. Dr. Bonkovsky reports eight other cases where use of green tea extract caused liver problems.
As with all supplements, it is wise to be extremely careful and research them thoroughly before use - or avoid them altogether. Talk with your doctor and let them know if you are using supplements especially if you are using Coumadin® (warfarin) or any other prescription medication as many can not only cause health problems but can also interact with other medications.
Thanks for writing,
Timothy S. Harlan, M.D.
Eat well, eat healthy, enjoy life!
Read Related Questions
How many micrograms
of Vitamin K can I have in one day?
Are there supplements you can take to help reduce your dose of Coumadin®?
Can you wean down your dose of Coumadin®?
Does Coumadin cause fatigue?
How can I manage my Vitamin K intake on the Jenny Craig diet plan?
Does Coumadin (warfarin) cause weight gain?
Does Coumadin (warfarin) affect your metabolism and cause weight gain?
Is there a low-sodium diet plan for those on Coumadin?
Resources for renal/diabetic patients on Coumadin?
My husband has gout, GERD, and is on Coumadin. What can I cook for him?
Is this gum pain related to taking Coumadin?
How Much Vitamin K is in....?
There's an easy way to find out about the nutrition content of any food. Just use The Dr. Gourmet Diet Plan Software.
Just register to use the software, then click the Recipe Box tab. The ingredient database includes over 7,000 ingredients and will show you the nutritional information for those ingredients - including Vitamin K. Use the Food Diary section to help you track your daily Vitamin K intake along with calories and other nutrients. Try it now!